Alabama, 2018Rip Currents in Alabama, August 1 to 5, 2018
August 1 to 5, 2018 · NWS MOB · 3 events in 2 counties and zones
It was a deadly 4 day period of rip currents across coastal Alabama and the western Florida Panhandle. From August 1st to August 5th, six people were killed along the stretch of coast from Dauphin Island, AL to Destin, FL.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
It was a deadly 4 day period of rip currents across coastal Alabama and the western Florida Panhandle. From August 1st to August 5th, six people were killed along the stretch of coast from Dauphin Island, AL to Destin, FL. 3 occurred in Alabama and 3 occurred in Florida. Numerous water rescues occurred, resulting in several people being transported to local hospitals.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 1, 2:37 PM CST, 23 minutes earlier.
Area forecast discussion, Aug 1, 2:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
337 PM CDT Wed Aug 1 2018
.NEAR TERM /Now Through Thursday/...An upper trof extending from the
Great Lakes to the northwest Gulf weakens slightly but otherwise
remains in place. A series of shortwaves currently moving northward
across the central and eastern portion of the forecast area gradually
shift eastward during the period to mainly affect the easternmost
portion of the forecast area (and further east) by Thursday
afternoon. A complex, albeit weak, surface pattern currently exists
over the area with a weak surface low over Louisiana along with a
stalled frontal boundary extending to central Tennessee and a weak
surface trof extending eastward across coastal Alabama into the
western Florida panhandle and extreme south central Alabama. While
there is some position uncertainty with these weak, diffuse surface
features, the weak surface low is expected to advance eastward to
near coastal Alabama tonight along with the northward extending
stationary frontal boundary shifting into the western portion of the
forecast area. The surface low then dissipates on Thursday, while
the stationary frontal boundary over/near the western portion of the
area likewise weakens and possibly dissipates as well. Meanwhile,
the weak surface trof extending eastward is expected to lift further
northward into south central Alabama during the day. The best deep
layer moisture remains oriented east of I-65 during the period,
where precipitable water values around 2.0 inches will be present,
while further to the west somewhat drier air exists (closer to the
axis of the upper trof), with precipitable water values tapering to
near 1.5 inches over the westernmost portion. Considering the
series of shortwaves and position of surface features, the best deep
layer lift will be mainly over the western Florida panhandle and
adjacent counties tonight and eastern portion of the area on
Thursday. Taking this into account along with the distribution of
the best moisture, the best rainfall amounts are expected to be over
the western Florida panhandle and adjacent counties. Have removed
Mobile, Monroe and Wilcox counties from the Flash Flood Watch, which
otherwise remains in effect until 7 pm Thursday, and will reassess
this on later shifts. A High Risk of rip currents is in effect for
the western Florida panhandle through tonight, while otherwise a
Moderate Risk remains in effect through Thursday. /29
.SHORT TERM /Thursday night Through Saturday night/...High rain
chances continue through Saturday as a large upper level trough
continues to be nearly stationary just west of the area.
Meanwhile, a stalled front from central Louisiana into central
Tennessee remains in place. Shortwaves rotating through the
trough will continue to generate weak waves of low pressure along
the front. These features will continue to bring periods of rain
to the central Gulf Coast through the period. The highest rainfall
totals will likely remain over the eastern half of the forecast
area. /13
.LONG TERM /Sunday Through Wednesday/...The stalled front
dissipates as the upper trough weakens and lifts out in response
to an upper ridge building over the region. Ridging both at the
sfc and aloft will continue through the extended range. This will
return rain chances to normal for this time of year with only
scattered, mainly afternoon, convection expected. High temps will
return back into the 90s with overnight lows in the low to mid
70s. /13
&&
.MARINE...A light to moderate southerly flow continues through
Friday then becomes southeasterly on Saturday. Numerous showers and
storms are expected through Friday with scattered coverage this
weekend into early next week. A few isolated waterspouts will also
be possible during the period, mainly during the early to mid
morning hours. /29
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 71 86 73 85 74 91 74 89 / 50 50 40 60 30 50 20 40
Pensacola 74 82 75 82 75 89 76 89 / 80 80 60 60 30 50 20 40
Destin 74 79 76 81 75 88 78 88 / 80 80 60 60 30 40 20 40
Evergreen 71 83 71 84 71 91 73 92 / 60 70 40 60 30 50 20 30
Waynesboro 69 85 71 85 71 88 71 90 / 30 40 30 50 30 50 20 40
Camden 71 83 72 83 72 91 73 92 / 50 60 30 60 30 50 20 30
Crestview 71 82 72 83 71 91 73 91 / 80 80 50 60 30 50 20 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through Thursday evening for ALZ056>060-262-
264-266.
FL...Flash Flood Watch through Thursday evening for FLZ201>206.
High Rip Current Risk through late tonight for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Aug 1, 10:34 AM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
1134 AM CDT Wed Aug 1 2018
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-021645-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1134 AM CDT Wed Aug 1 2018
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...This Afternoon and Tonight
High risk of rip currents for the northwest Florida beaches
through late tonight. Moderate risk of rip currents for coastal
Alabama beaches.
Flash Flood Watch in effect for northwest Florida, south central
Alabama and a portion of southwest Alabama. Repeated storms with
heavy rainfall may lead to flash flooding across the Watch area.
Storms will also contain frequent lightning and gusty winds.
Further to the west, heavy rain may lead to nuisance type
flooding, especially over low-lying or poor drainage areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Moderate risk of rip currents for coastal Alabama and northwest
Florida beaches through at least Saturday.
Flash Flood Watch in effect through Thursday evening for northwest
Florida, south central Alabama and a portion of southwest Alabama.
Multiple rounds of storms containing heavy rainfall may lead to
flash flooding. Further to the west, heavy rain may lead to nuisance
type flooding, especially over low-lying or poor drainage areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ630>636-650-655-670-675-021645-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1134 AM CDT Wed Aug 1 2018
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...This Afternoon and Tonight
Numerous showers and storms are expected with locally higher
winds, waves and seas. Any strong storms will contain frequent
lightning and heavy rainfall. Isolated waterspouts are possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous showers and storms are expected with locally
higher winds, waves and seas. Any strong storms will contain frequent
lightning and heavy rainfall. Isolated waterspouts are possible.
Rip Current, Baldwin Coastal
- When
- August 1, 3:00 PM CST
- Where
- Baldwin Coastal forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.661, -87.750 (the zone’s center; the record gives no point)
Orange Beach Fire Rescue reported 11 rip current rescues were conducted with 1 person transported to the hospital.
Rip Current, Mobile Coastal
- When
- August 2, 1:45 PM CST
- Where
- Mobile Coastal forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.685, -88.197 (the zone’s center; the record gives no point)
A 47 year old father and his 17 year old son, visiting from Taiwan, were swept out by a rip current off of Dauphin Island and drowned.
Rip Current, Baldwin Coastal
- When
- August 5, 4:45 PM CST
- Where
- Baldwin Coastal forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.661, -87.750 (the zone’s center; the record gives no point)
A 53 year old man from northern Alabama was pulled from the water near Perdido Pass by Orange Beach Fire Resuce after being caught in a rip curret. He was taken to the hospital where he was pronounced dead.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 5, 201818 deaths · 1 event
- Rip Currents in Florida, August 1 to 5, 20183 deaths · 8 injured · 5 events
- Wildfire in California, August 1 to 18, 201838 injured · 2 events
- Wildfire in Washington, August 1 to 31, 2018$82 million · 2 events
- Wildfire in Utah, August 1 to 31, 2018$25 million · 1 event
- Rip Current in California, August 1, 20181 death · 1 event
- Wildfire in Idaho, August 1 to 31, 2018$7.7 million · 4 events
- Wildfire in Colorado, August 1 to 31, 2018$3.5 million · 1 event
- Tornadoes and Flash Flooding in Georgia, August 1 to 2, 2018$293,000 · EF1 · 14 events
- Wildfire in California, August 1 to 31, 20189 injured · 1 event
- Drought in Texas, August 1 to 31, 2018$48,000 · 28 events
- Flash Flood and Flooding in Virginia, August 1, 201845 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767796, 767747, 767750.